DUHS CME - Ojha Institute of Chest Diseases

Tuberculosis

 

 

MODULE 7


Patients with Side Effects


Due To Anti Tuberculosis Drugs

Objectives

After going through this module we will understand

Side effects due to anti TB drugs

All anti tuberculosis drug may cause side effects. These occurs in 5- 10% of the patients treated for tuberculosis and can result in non compliance in 5 to 10% of the patients. Management of these side effects of ATT depends on severity of symptoms.


Minor side effects
  

Symptom based approach to minor side effects of anti TB

MINOR SIDE
 EFFECTS

DRUG
PROBABLY
RESPONSIBLE

MANAGEMENT

Continue ATT with

Anorexia, nausea, abdominal pain

Pyrazinamide(Z)
Rifampicin(R)

Give drugs last at  
night

Joint pains

Pyrazinamide(Z)

ASPIRIN

Burning sensation
in the feet

Isoniazid(H)

Pyridoxine 100mg
Daily

Orange/red
Urine

Rifampicin(R)

Reassurance

Itching

All drugs

Anti histamine

Top

 

Major side effects


Symptom based approach to major side effects of Anti TB

Major side effects

Clinical features

Drugs Probably responsible

Management

Skin Reaction

Itching, rash, fever

S,ZERH

Stop all drugs

Itching, rash, fever with mucosal and systemic involvement

S,ZERH

Stop all drug

Hepatitis

Anorexia, nausea, vomiting, jaundice

R,ZH

Stop all drug

Gastritis

Anorexia, nausea, vomiting, epigastric pain

RZ

Stop all drug

Peripheral Neuritis

Numbness or paraesthesias of feet & hands

H

Pyridoxine 100 mg daily
Stop H

Arthritis

Gout-Like

Z

Stop responsible drug

Disseminated SLE-Like

H

Stop responsible drug

Ear

Deafness

S

Stop responsible drug

Dizziness

Hematological

Pale, anemic
CBC  show decrease Hb WBC &/or platelets

R

Stop responsible drug

Eye

Impaired Vision

E,H

Stop responsible drug

Renal

Hematuria, azotemia

S,E R

Stop all drug

 

1.       Skin reactions 
Patient presents with Itching, rash, and fever. Stop all medicines till symptoms subside. Identify the responsible drug by giving the challenge dose. Start with small dose of least responsible drug. The dose is increased over three days. If no reaction than process is repeated adding drugs one by one, when reaction occurs with any drug. Exclude the offending drug. Complete the remaining treatment with alternative regimen.
When skin reaction occurs with two or more drugs, desensitization may be required. This is should only be done in indoor settings.

 

Protocol for administration of challenge dose for skin reaction

 

Likely hood of causing reaction

Challenge Dose in mg / no. of days

1

2

3

4

5

6

7

8

9

10

11

12

13

14

15

Isoniazid

Least Likely

50

300

300

300 

300

300

300

300

300

300

300

300

300 

300 

300 

Rifampacin

 

 

 

 

75

300

FD

FD

FD 

FD 

FD 

FD 

 FD

 FD

FD 

FD 

Pyrazinamide

 

 

 

 

 

 

250

1000

FD

FD 

FD 

FD 

FD 

 FD

 FD

Ethambutol

 

 

 

 

 

 

 

 

 

100

400

FD

FD

FD 

FD 

Streptomycin

Most Likely

 

 

 

 

 

 

 

 

 

 

 

 

125

500

FD

 

*Stop adding ATT at the stage where any skin reaction develops. Continue with same therapy. Wait till skin reaction subsides. Subsequently  add next drug avoiding the drug responsible for reaction

 

2.       Gastritis
Patient present with anorexia vomiting and epigastric pain Stop all the medicines and advice Liver Function Tests (LFTs) and if:

  • LFTs are normal assess the patient at weekly intervals.
  • If patient reports improvement of symptoms on with holding anti-tuberculosis drugs, Reassure the patient and restart ATT along with H2 receptor antagonist.
  • If patient complains of   persistence of symptoms even after 2 weeks of withholding anti-TB drugs. The condition is suggestive of unrelated gastrointestinal disease. Refer the patient to gastro-enterologist and ensure follow-up.

If condition is diagnosed as severe gastritis, alternative 12 month regimen excluding R and Z is suggested .

  • LFTs are abnormal it is a case of hepatitis; manage as discussed below

 

3.       Hepatitis 
Drug induced hepatitis usually occurs between 2 to 6 weeks of starting anti Tuberculosis treatment. Patient presents with anorexia, nausea,  vomiting and jaundice In this situation. Advice LFTs and manage patient according to severity of clinical diagnosis
Patient is not suffering from severe form of tuberculosis Stop all the medicines,and if

  • LFTs are normal drug induced hepatitis is unlikely. Treat the patient as a case of gastritis as discussed above.
  • LFTs are abnormal, ALT (SGPT) and/ or AST (SGOT) is more than 3 times  the upper limit of normal, and alkaline phosphatase is raised stop all medicines.and monitor LFTs weekly.

 

When LFTs returns to normal, restart the treatment with all drugs. If jaundice re- occurs, stop the drugs again till LFTs back to normal. Now restart treatment by adding drugs one by one. As shown in fig 2. Continue remaining treatment avoiding the responsible drug. If it is not possible to include isoniazid, pyrazinamide or rifampcin in treatment give alternative regimen for 12 months.


If patients is suffering from severe form of Tuberculosis (e.g. meningitis and Milliary Tuberculosis) DO NOT STOP ANTI TUBERCULOSIS TREATMENT give streptomycin, Ethambutol and Fluoroquinolones till LFTs return to normal and than restart complete Anti -TB

4.       Arthritis  
Patients presents with pain along with swelling of the joint/s, should be treated with Aspirin and NSAID. In case of no response to the treatment, advise serum uric acid level and if:

  • Serum Uric acid level is increased, does not improve or gets worse, stop Pyrazinamide.
  • Serum Uric acid level is normal, and symptoms persists continue ATT and refer the patient to the concerned specialist. For opinion

 

Top

Study Questions

 

Q1 why it is important to manage side effect due to anti TB drugs?

Q2 which drug is responsible red discoloration of urine what is the management?

Q3 which drug is responsible for impairment of vision?

Q4 which 1st line anti TB  drug is least likely to cause skin reaction?

Q5 when alkaline phosphatase is proportionally very high which of 1st line anti TB  drug is most likely to cause hepatitis?

Q6 what treatment will you give to a patient of TB meningitis who develops drug induced hepatitis?

 

 

Objectives

After going through this module we will understand

Home | About Ojha | List of Contributors | Contact Us